Hail, Union
- When
- July 17, 12:25 PM MST
- Where
- Union County, 1.31 mi WNW of Clayton
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 36.460, -103.200
A back door cold front early on the 17th provided a fresh supply of low level moisture over eastern New Mexico. Southeast low level winds and moderate northwest flow aloft allowed for strong shear, producing long lived and severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A back door cold front early on the 17th provided a fresh supply of low level moisture over eastern New Mexico. Southeast low level winds and moderate northwest flow aloft allowed for strong shear, producing long lived and severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 17, 2:12 AM MST, 10 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 312 AM MDT FRI JUL 17 2009 .DISCUSSION... PRETERNATURALLY STUBBORN UPPER LEVEL HIGH TO ROAM AROUND THE AZ...UT...W NM AREA FOR THE NEXT 7 TO 10 DAYS...IF NOT LONGER. THUS MOST OF W AND N CENTRAL NM TO SUFFER HEAT AND SIGNIFICANTLY DRIER WX THAN IS THE NORM FOR MID TO LATE JULY. NO MONSOONAL PATTERN IN SITE. WEAK TO MODERATE STRENGTH BACK DOOR COLD FRONTS OR AT LEAST CONVECTION ENHANCED/DRIVEN BOUNDARIES WILL MAKE A FEW RUNS INTO E NM OVER THE NEXT 2 TO 4 DAYS AT LEAST. NAM MODEL MUCH MORE AGGRESSIVE WITH MOST OF THESE THAN IS THE GFS...ESPECIALLY SO WITH THE ONE TONIGHT. THE BOUNDARY AS OF THE EARLY PREDAWN HOURS TODAY...AS BEST AS CAN BE DETERMINED...WAS ACROSS W SANDOVAL COUNTY TO E CIBOLA COUNTY AND THEN TO W SOCORRO CO. MOISTURE PUSH WITH THIS SEEMS TO BE EVEN A LITTLE MORE FEEBLE THAN THAT OF WED NIGHT TO EARLY THU. SO AM NOT EXPECTING MUCH OF ANY WETTING CONVECTION TODAY ROUGHLY N OF INTERSTATE 40 AND W OF THE RIO GRANDE. SPC OUTLINES A SLIGHT RISK OF SEVERE STORMS IN PORTIONS OF NE AND E CENTRAL PLAINS AREA OF NM LATER TODAY AND FOR A GOOD PORTION OF THE E PLAINS SAT. SEEMS PRETTY REASONABLE GIVEN THE EXPECTED POSITION OF FRONTAL BOUNDARY AND SOMEWHAT UPSLOPE AND MORE MOIST FLOW BEHIND THE FRONT...AMONG OTHER CONSIDERATIONS. AS HIGH WOBBLES AROUND...AND THE MODELS HAVE BEEN A LITTLE WOBBLY THEMSELVES IN DEPICTING THESE FLUCTUATIONS OVER THE PAST SEVERAL RUNS...THERE WILL BE SOME VARIATION IN NUMBER AND GREATEST COVERAGE OF SHOWERS AND STORMS WELL INTO NEXT WEEK. SINCE THIS DEPICTION HAS BEEN RATHER VARIABLE...DID NOT GREATLY CHANGE MOST FCST PERIODS WITH REGARDS TO POPS MAXIMA. TEMPS WERE TWEAKED THE MOST...TO THE LOWER SIDE...IN THE GALLUP AREA NORTHWARD...ESPECIALLY THE NEXT FEW NIGHTS...DUE LARGELY TO LESS CLOUDINESS AND DRIER LOW LEVEL AIR. IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER DETAILS... PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP /USE LOWER CASE LETTERS/. 43 && .AVIATION... VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THRU 18Z. THERE COULD BE A MINIMAL THREAT FOR IFR CIGS OVER THE FAR NE PLAINS...MAINLY IN UNION COUNTY BETWEEN 11Z-16Z. ISOLATED SHOWERS/STORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF CENTRAL/SW NM THIS AFTERNOON AND EVENING WHICH MAY LEAD TO BRIEF MVFR VIS/CIGS AND GUSTY WINDS UP TO 45 KTS. CB IN TAF INDICATES LOW CONFIDENCE IN STORMS IMPACTING THE TAF SITE. A SURFACE BOUNDARY WILL PLUNGE THROUGH THE ERN PLAINS THIS AFTERNOON WHICH WILL PROMOTE ADDITIONAL STORM DEVELOP EAST OF THE CENTRAL MTS. EXPECT ACTIVITY ALONG/EAST OF THE SANGRES BETWEEN 18Z-22Z...SLIDING SOUTH INTO THE EC/SE PLAINS DURING THE LATE AFTERNOON/EVENING HOURS. MVFR VIS/CIGS WILL BE COMMON WITH STORMS WHILE STRONGER ACTIVITY IS CAPABLE OF BRIEF IFR CONDITIONS. HEAVY RAINS...LARGE HAIL AND GUSTY WINDS IN EXCESS OF 50 KTS ARE POSSIBLE WITH SEVERE CONVECTION ACROSS THE ERN PLAINS. AFTER 06Z/SAT...STORMS WILL START TO DISSIPATE WHILE MVFR TO LIFR CIGS DEVELOP NEAR THE ERN SLOPES OF THE CENTRAL MTS. TO COMPLICATE MATTERS...SUSTAINED CANYON WINDS OF 20G30KTS ARE LIKELY WITHIN THE RIO GRANDE VALLEY LATE FRI EVENING THRU EARLY SAT MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. && .FIRE WEATHER... A WESTWARD PROPAGATING THUNDERSTORM ENHANCED MOISTURE BOUNDARY IS CURRENTLY PUSHING THROUGH THE RIO GRANDE VALLEY EARLY THIS MORNING ALTHOUGH DEW POINT SURGE IS ONLY 10-20F. MEANWHILE...THE UPPER HIGH CONTINUES TO REMAIN OVER SRN UTAH/NRN ARIZONA...ALLOWING N/NW FLOW TO PERSIST ACROSS THE STATE. THIS WILL ALSO PROMOTE A SURFACE FRONT TO SLIDE THROUGH THE ERN PLAINS THIS AFTERNOON. AS FOR PCPN TODAY... ACTIVITY ACROSS CENTRAL/SW NM WILL LIKELY BE DRIER IN NATURE DUE TO AFTERNOON MIXING WHICH WILL LIMIT AVAILABLE MOISTURE. GUSTY/ERRATIC WINDS ARE LIKELY FROM THESE STORMS. THE NW PLATEAU WILL EXPERIENCE NO PCPN WITH TEMPS ABOVE NORMAL AND LOW HUMIDITIES WHICH WILL DROP BELOW 10 PCT AND HIGH HAINES. MEANWHILE...SURFACE FRONT WILL IGNITE SCT THUNDERSTORMS OVER THE ERN PLAINS WHICH WILL BE OF THE WETTING NATURE. THIS FAIRLY STRONG FRONT SHOULD SQUEEZE THROUGH THE CENTRAL MT CHAIN THIS EVENING...ADVECTING A DEEPER LAYER OF MOISTURE TOWARD THE CONTINENTAL DIVIDE. THIS MAY LEAD TO A SLIGHT UPTICK IN STORMS ACROSS CENTRAL NM ON SATURDAY. POOR OVERNIGHT RECOVERIES SHOULD BE EXPECTED IN THE FOUR CORNERS REGION. A REINFORCING SURFACE BOUNDARY WILL SLIDE THROUGH THE ERN PLAINS ON SATURDAY AFTERNOON. THIS WILL KEEP THE ERN PLAINS RELATIVELY ACTIVE INTO SATURDAY EVENING. CANYON WINDS SHOULD LEAD TO MOISTURE PUSHING INTO THE RIO GRANDE VALLEY. ONCE AGAIN...UPPER LEVEL HIGH PRESSURE AND LIMITED MOISTURE WILL PRECLUDE THUNDERSTORM ACTIVITY IN THE NW. THE BEST RH RECOVERIES WILL OCCUR EAST OF THE CENTRAL MT CHAIN THIS WEEKEND. FOR EARLY NEXT WEEK...THE UPPER HIGH IS FORECAST TO MIGRATE SLOWLY INTO SRN ARIZONA OR POSSIBLY NRN MEXICO. THIS SHOULD KEEP THE DOOR OPEN FOR SURFACE BOUNDARIES TO INVADE THE ERN PLAINS. EXPECT HIGHER POPS IN THE EAST WHILE WC/SW NM CONTINUES TO PARTAKE IN ISOLD DRIER STORMS. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 101 60 102 62 / 0 0 5 5 GALLUP.......................... 96 54 96 57 / 5 5 10 10 GRANTS.......................... 95 58 94 57 / 10 5 10 10 GLENWOOD........................ 98 65 98 65 / 20 10 10 10 CHAMA........................... 89 44 88 44 / 5 5 10 10 LOS ALAMOS...................... 93 57 91 57 / 10 10 10 20 RED RIVER....................... 79 44 76 45 / 10 10 20 20 TAOS............................ 91 51 89 53 / 10 10 20 20 SANTA FE........................ 93 57 93 57 / 20 20 10 20 SANTA FE AIRPORT................ 96 60 95 61 / 20 10 10 20 ESPANOLA........................ 99 55 98 57 / 5 5 10 20 ALBUQUERQUE HEIGHTS............. 98 71 97 71 / 5 10 5 10 ALBUQUERQUE VALLEY.............. 100 69 99 70 / 5 10 5 10 ALBUQUERQUE FOOTHILLS........... 97 67 97 66 / 5 10 5 20 ALBUQUERQUE WEST MESA........... 100 69 99 69 / 5 5 5 10 SOCORRO......................... 99 69 99 71 / 5 10 5 10 SANDIA PARK/CEDAR CREST......... 91 57 91 58 / 20 20 10 20 MORIARTY/ESTANCIA............... 94 58 93 58 / 20 20 10 20 CARRIZOZO....................... 95 69 94 71 / 30 20 10 30 RUIDOSO......................... 86 60 85 60 / 30 20 20 30 RATON........................... 92 54 87 54 / 30 20 30 20 LAS VEGAS....................... 89 52 84 53 / 30 30 30 30 ROY............................. 90 59 84 60 / 40 30 30 30 CLAYTON......................... 92 60 85 60 / 40 30 30 20 SANTA ROSA...................... 96 64 93 66 / 30 30 20 40 TUCUMCARI....................... 99 64 92 65 / 30 30 30 30 FORT SUMNER..................... 100 68 95 69 / 20 30 20 40 CLOVIS.......................... 96 67 90 67 / 20 30 30 30 PORTALES........................ 98 67 93 67 / 10 30 30 30 ROSWELL......................... 100 69 98 69 / 10 20 10 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43/46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI JUL 17 2009 NMZ001>021-026-181200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THE NORTHEAST AND EAST CENTRAL PLAINS THIS AFTERNOON AND EVENING. AREAS WITH THE GREATEST POTENTIAL SHOULD BE EAST OF A LINE FROM RATON TO SANTA ROSA...FORT SUMNER AND MILNESAND. THE MAIN THREAT WITH THESE STORMS WILL BE STRONG...POSSIBLY DAMAGING...WIND GUSTS AND HAIL. FREQUENT LIGHTNING STRIKES AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ONCE MORE ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PLAINS DURING THE AFTERNOON AND EVENING HOURS SATURDAY AND POSSIBLY AGAIN SUNDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...MAINLY TODAY AND INTO THE WEEKEND...ACROSS THE EASTERN PLAINS OF NEW MEXICO. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1258 PM MDT FRI JUL 17 2009 NMZ005-011-171930- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS- 1258 PM MDT FRI JUL 17 2009 ...STRONG THUNDERSTORM MOVING OVER WESTERN SAN MIGUEL COUNTY... AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ROMEROVILLE. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHAPELLE...MINERAL HILL...OJITOS FRIOS...SAN GERONIMO...SAN PABLO AND TECOLOTE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 119 PM MDT FRI JUL 17 2009 NMZ007-171945- FAR NORTHEAST PLAINS- 119 PM MDT FRI JUL 17 2009 ...STRONG THUNDERSTORM MOVING OVER CLAYTON... AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR CLAYTON. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLAYTON. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. GUYER
The Amarillo radar (KAMA), 191 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
14 thunderstorm wind, 7 hail, 1 dust devil. Local standard time, as filed.
The strong dust devil produced some damage, including ripping the metal siding off a hay barn, damaging a coral and knocking over a 5th wheel trailer.
In addition to the hail, a grass fire was started from a lightning strike.
A two foot diameter, 60 foot tall tree was blown down in the front of a police station. Winds were estimated at 60 to 70 mph.
A wind shield was damaged on a vehicle.
Winds were estimated between 50 and 60 mph with no damage reported.
A cooperative observer reported that several tree limbs were downed around town including a large branch from a Cottonwood tree.
An amateur radio operator estimated a 58 mph wind gust from a thunderstorm.
A schoolnet site recorded a wind gust to 58 mph.
A peak wind gust of 69 mph lasted for 9 minutes. The highest two minute wind speed was 58 mph at 525 pm MST.
A high wind gust estimated at 60 mph reduced the visibility to a quarter of a mile in blowing dust.
There were large tree branches and power lines downed from high winds.
A spotter reported a wind gust to 68 mph near Highway 206. Blowing dust reduced the visibility to near zero.
Large tree branches were downed all along 18th street.
A roof was blown off a building and one wall collapsed at 109 W. 2nd St.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172406, 172407, 172408, 178338, 172409, 172425, 172428, 172614, 172426, 172427, 174504, 172446, 172448, 174500, 172449, 172447, 172452, 172450, 172451, 172453, 172455, 172454.